Arkansas, 2018

Hail in Arkansas, March 26, 2018

March 26, 2018 · NWS MEG · 2 events in 2 counties and zones

A few severe thunderstorms producing large hail formed along a lifting warm front over portions of northeast Arkansas during the early morning hours of March 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A few severe thunderstorms producing large hail formed along a lifting warm front over portions of northeast Arkansas during the early morning hours of March 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 26, 3:07 AM CST, 48 minutes earlier.

Area forecast discussion, Mar 26, 3:07 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
407 AM CDT Mon Mar 26 2018

.DISCUSSION...

Currently...Front is stalled from central MS to northern LA into
the ARLATEX region. Cool NE surface flow prevails across most of
the Mid-South with temps ranging from the upper 30s toward Paris
TN to the lower 50s over parts of North Mississippi. Increasing
southerly low level flow...25-30 kts at 850 mb...across the
surface front is resulting in increasing shower activity across
north central Arkansas. Mid level lapse rates greater than 7 C/KM
could result in a clap of thunder and some small hail early this
morning.

Today...Expect scattered to numerous showers and a few thunderstorms
this morning as the surface front lifts back north as a warm
front. Latest CAMs indicate best chances for rain will north of
the TN/MS line. A few embedded thunderstorms are possible given
the instability aloft. Expect this activity to push north during
the afternoon with increasing SE winds and temps climbing into the
60s to lower 70s in the Delta.

Tonight...Not much has changed with the overall thinking. An
upper low over the SW US will continue to move east tonight with
the upper ridge over the SE US building. Dry and mild weather
will prevail over most of the Mid-South. Some warm advection
showers may develop over western sections ahead an approaching
cold front. Strong gradient overnight will result in breezy
conditions across much of the area.

Tuesday through Thursday night...The upper low will track slowly
east. Prolonged SW flow aloft will bring deep moisture into the
region with PWs greater than 1.5 inches feeding into the area. The
cold front will move into Northeast Arkansas Tuesday afternoon
and then slowly slide SE. The front will eventually stall across
the area...probably from southern West Tennessee into Northwest
Mississippi...as it becomes parallel to the upper flow. Upper
level disturbances moving in the SW flow aloft will continue to
generate showers and embedded thunderstorms along the front.
Models are in general agreement with rainfall amounts of 3 to 5
inches with localized higher amounts. The higher amounts will
probably occur along and south of I-40 where river flooding and
localized flash flooding is possible.

Ahead of the cold front on Tuesday expect the tight pressure
gradient to produce gusty winds especially across the Delta. A
wind advisory may be needed.

The airmass ahead of the front becomes marginally unstable on
Wednesday afternoon which may support a few strong storms over
North Mississippi and east central Arkansas.

Eventually the main upper trough will push through Thursday night
and kick the front east with rain tapering off.

Friday...Big changes in latest model runs. Another piece of upper
level energy drops into the region. The 00z ECMWF goes all in
while it is more subtle on the operational GFS. The GEFS has
several members depicting the scenario and as a result introduced
pops for this period.

Saturday and Sunday...High pressure will result in dry weather and
near normal temperatures Saturday. Perhaps some rain chances for
Sunday though models are in serious disagreement so confidence is
low.

SJM

&&

.AVIATION...

06Z TAFs

Warm front will lift north through MS overnight, with a couple
hours of IFR possible toward 12Z. Latest short term model guidance
depicted lower chances of thunder than in previous model runs
earlier this evening. This would make sense, given the warm
capping inversion around FL050 overnight.

MVFR will prevail with gusty winds following warm frontal passage
by mid morning Monday. Strong southerly flow will continue through
Monday night, with 50-60KT south/southwesterly low level jet
developing Monday evening between FL020-FL040.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 26, 3:27 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
427 AM CDT Mon Mar 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
427 AM CDT Mon Mar 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wind advisory may be needed across the Delta Tuesday.

Heavy rainfall is likely across the Mid-South Tuesday night
through Thursday. Rainfall amounts of 3 to 5 inches with locally
higher amounts are expected. River flooding and localized flash
flooding is possible...especially south of Interstate 40.

A few strong storms are possible across North Mississippi
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

The radar

The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 09:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
March 26, 3:55 AM CST to 4:00 AM CST
Where
Lawrence County, 0.96 mi W of Imboden to Imboden
Measured
1 in hail
Reported by
Public
Coordinates
36.202, -91.187

Hail ranged from dime to quarter size.

Hail, Randolph

When
March 26, 4:31 AM CST to 4:35 AM CST
Where
Randolph County, 1.59 mi SW of Pocahontas to 1.39 mi N of Pocahontas Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.252, -90.987

Quarter to half dollar size hail just south of Pocahontas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741243, 741244.